Alert archive / Alabama / Tornado Warnings in 2010
Tornado Warning 30, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at May 2, 2010, 5:15 PM CDT for Marion County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2010, 5:15 PM CDT (22:15 UTC)
- Expired
- May 2, 2010, 5:30 PM CDT
- In force
- 15 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 54 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 11:57 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
423
WFUS54 KBMX 022215
TORBMX
ALC093-022230-
/O.NEW.KBMX.TO.W.0030.100502T2215Z-100502T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT SUN MAY 2 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN MARION COUNTY IN NORTHWEST ALABAMA...
* UNTIL 530 PM CDT
* AT 513 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SHOTSVILLE...
MOVING NORTHEAST AT 55 MPH.
* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR NORTHWESTERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3433 8808 3433 8792 3432 8786 3431 8786
3425 8813 3430 8818 3433 8816 3433 8809
TIME...MOT...LOC 2215Z 245DEG 48KT 3429 8807
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 2, 3:48 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 2, 3:48 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 348 PM CDT SUN MAY 2 2010 .DISCUSSION... COMPLICATED WEATHER SCENARIO AS CENTRAL ALABAMA REMAINS TRAPPED BETWEEN DEEP TROUGH TO OUR WEST AND EXPANSIVE RIDGE CENTERED NEAR SOUTHERN FLORIDA AND CUBA. THIS PATTERN IS KEEPING DEEP SOUTHERLY FLOW AT THE SURFACE TO MID LEVELS WITH SOUTHWESTERLY FLOW ALOFT. A VERY SLOW MOVING FRONTAL BOUNDARY IS POSITIONED FROM WESTERN TENNESSEE SOUTHWARD INTO EASTERN LOUISIANA. MODELS HAVE BEEN TRYING FOR SEVERAL RUNS TO PUSH THIS SYSTEM THROUGH ALABAMA BUT THE RIDGING TO OUR SOUTHEAST SEEMS TO HAVE BEEN TOO STRONG FOR ANY SIGNIFICANT PUSH EASTWARD. WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL IMPULSE LIFTING THROUGH THE BASE OF THE TROUGH TODAY AND MIGHT HAVE NUDGED THINGS A TAD IN OUR DIRECTION...THUS THE DEVELOPMENT OF SHOWERS AND STORMS FOR AREAS WEST OF INTERSTATE 65. HOWEVER...SINCE THE FRONT STILL REMAINS WELL BACK TO THE WEST...THE MAIN FLOODING THREAT WILL BEGIN TONIGHT FOR MOST OF THE AREA AND LINGER THROUGH TOMORROW FOR SOUTHEAST ALABAMA. THIS FRONT IS EXPECTED TO GET A PUSH INTO THE STATE LATER TONIGHT AND TOMORROW AS AN UPPER TROUGH OVER THE NORTHERN PLAINS PHASES WITH THE SOUTHERN STREAM TROUGH AND FLATTENS OUT THE RIDGE. THAT IS IF YOU BUY INTO THE CURRENT MODEL TRENDS. IN OUR FAVOR TONIGHT...THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT SHORT WAVE FORCING ALOFT TO INTERACT WITH THE 2+ INCH PW WATER TOTALS THAT ARE CURRENTLY IN PLACE. ADDITIONALLY...SOME CAPPING EVIDENT IN 18Z SOUNDING SHOULD LIMIT WIDESPREAD SEVERE THREAT. SO...IF THE RIDGING DOES WEAKEN AND THE FRONT IS ALLOWED TO SLIDE ON THROUGH...THEN RAINFALL AMOUNTS COULD BE SEVERAL INCHES LESS THAN ORIGINALLY THOUGHT YESTERDAY. THIS WILL BE THE GENERAL PHILOSOPHY OF THE FORECAST WITH HEAVY RAIN AND FLOODING STILL A CONCERN BUT SOMEWHAT LESSER AMOUNTS LIKELY. FORECAST TIMING WILL BASED OFF THE 12Z EURO WHICH HAS HAD A SLOWER AND MORE REALISTIC SOLUTION THUS FAR. THE FRONTAL BOUNDARY SHOULD SAG INTO THE SOUTHERN QUARTER OF THE STATE BY TUESDAY MORNING AND STALL UNTIL A FINAL KICKER WAVE MOVES THROUGH TUESDAY AFTERNOON. DRY WEATHER FOR THE ENTIRE AREA FROM TUESDAY NIGHT THROUGH FRIDAY. ANOTHER FRONTAL SYSTEM MOVES THROUGH THIS WEEKEND BRINGING A CHANCE FOR SHOWERS OR A THUNDERSTORM. TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL NEXT WEEK. && .AVIATION...18Z TERMINAL FORECAST DISCUSSION. BREEZY CONDITIONS WILL DOMINATE INTO THE EVENING HOURS. SOUTHERLY WINDS SUSTAINED AROUND 15 KTS WITH A FEW GUSTS UP TO 30KTS. HIGH PRESSURE OFF TO OUR SOUTHEAST AND LOW PRESSURE TO OUR NORTHWEST WILL KEEP THESE WINDS GOING AFTER SUNSET. BUT THE SURFACE COLD FRONT WILL SLOWLY INCH TOWARD CENTRAL ALABAMA OVERNIGHT. THUNDERSTORMS CAN BE EXPECTED ALONG AND JUST AHEAD OF THIS FRONT. GRADUALLY INCREASED THE MENTION OF PREVAILING THUNDERSTORMS FROM TCL AT 19Z EASTWARD TO MGM/TOI/ANB AROUND 00Z. LEFT MENTION FOR MGM/TOI THE REMAINDER OF TAF PERIOD AS FRONT MOVES EVEN SLOWER AS IT APPROACHES SOUTH CENTRAL ALABAMA. INDICATING A TREND OF DECREASING RAIN CHANCES AFTER 09-13Z ELSEWHERE. AS FAR AS CEILINGS GO...CLOUDS WILL GENERALLY BE VFR FROM 035-050 AT BEGINNING OF PERIOD. AS RAIN APPROACHES...CEILINGS DROP TO MVFR WITH A FEW CLOUDS BELOW 010. AT THIS TIME...HELD OFF MENTIONING IFR CEILINGS DUE TO MODEL INCONSISTENCIES ON TIMING. BUT MAY NEED TO BE ADDED IN LATER PACKAGES. THE TREND FOR MONDAY NORTH WILL BE CEILINGS LIFTING TO VFR BY 18Z WHILE SOUTHERN SITES DEAL WITH THE FRONT AND ADDITIONAL THUNDERSTORMS AND MVFR CEILINGS AT BEST. VISIBILITY RESTRICTIONS WILL GENERALLY ACCOMPANY THUNDERSTORMS. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 68 82 52 85 55 / 100 50 10 20 10 ANNISTON 71 82 57 86 56 / 100 60 20 20 10 BIRMINGHAM 69 83 57 86 59 / 100 20 10 20 10 TUSCALOOSA 70 85 54 87 57 / 100 20 20 20 10 CALERA 70 82 58 84 60 / 100 50 20 30 10 AUBURN 71 79 63 82 61 / 80 80 60 40 10 MONTGOMERY 73 82 65 84 62 / 100 80 50 50 10 TROY 72 80 66 84 61 / 70 80 60 60 10 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN... CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON... LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY... PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER... WINSTON. FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BIBB...BLOUNT... CALHOUN...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...ETOWAH...HALE...JEFFERSON...LOWNDES... MARENGO...MONTGOMERY...PERRY...RANDOLPH...SHELBY...ST. CLAIR... TALLADEGA...TALLAPOOSA. FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING COUNTIES: FAYETTE...GREENE...LAMAR...MARION...PICKENS...SUMTER... TUSCALOOSA...WALKER...WINSTON. FLASH FLOOD WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR THE FOLLOWING COUNTIES: BARBOUR...BULLOCK...CHAMBERS...LEE... MACON...PIKE...RUSSELL. && 88/75
Hazardous weather outlook, May 2, 2:45 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 245 PM CDT SUN MAY 2 2010 ALZ011>015-017>050-031130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 245 PM CDT SUN MAY 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN APPROACHING SYSTEM WILL BRING THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT. STRONG DAMAGING WINDS AND HAIL WILL BE POSSIBLE. AN ISOLATED TORNADO CAN NOT BE RULED OUT BUT THE THREAT WILL DECREASE AFTER SUNSET. THE MAIN THUNDERSTORM THREAT AREA WILL GENERALLY BE ALONG AND WEST OF A LINE FROM MONTGOMERY TO WEDOWEE. THE STORMS WILL GENERALLY BE CONFINED TO AREAS WEST OF INTERSTATE 65 THROUGH 4 PM...THEN SLOWLY PROGRESS EASTWARD UNTIL 10 PM OR MIDNIGHT. FLASH FLOODING WILL ALSO BE A POSSIBILITY AS MOISTURE LEVELS REMAIN VERY HIGH. 1 TO 3 INCHES OF RAIN...WITH ISOLATED HIGHER TOTALS...REMAIN POSSIBLE THIS AFTERNOON AND TONIGHT FOR ALL AREAS EXCEPT FAR SOUTHEAST. A TIGHTENING SURFACE PRESSURE GRADIENT WILL CAUSE SUSTAINED WINDS OF AROUND 15 MPH WITH A FEW GUSTS AROUND 40 MPH THROUGH THIS EVENING. A FEW WEAKER TREES OR LIMBS MAY FALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERE WEATHER WILL AGAIN BE POSSIBLE ON MONDAY AS THIS SLOW MOVING SYSTEM ENTERS CENTRAL ALABAMA. THE MAIN THREAT WILL BE DAMAGING WINDS AND THE THREAT WILL BE CONFINED TO AREAS ALONG AND SOUTH OF INTERSTATE 85. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO BECOME STATIONARY ACROSS THE SOUTHERN HALF OF THE AREA BY TUESDAY. FLASH FLOODING AND RIVER FLOODING WILL BE POSSIBLE THROUGH TUESDAY. RAINFALL TOTALS THROUGH TUESDAY EVENING OF 2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE AREA WIDE. .SPOTTER INFORMATION STATEMENT... LOCAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NEEDED THROUGH MONDAY. 75
In the hours before
Special weather statement, May 2, 11:49 AM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1149 AM CDT SUN MAY 2 2010 ALZ030-021715- SUMTER- 1149 AM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 1215 PM CDT... AT 1143 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CUBA...MOVING NORTHEAST AT 55 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PAYNEVILLE. BOYD. EMELLE. WEST UNION. WARSAW. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, May 2, 12:43 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1243 PM CDT SUN MAY 2 2010 ALZ013-015-022-023-031-021815- FAYETTE-GREENE-PICKENS-TUSCALOOSA-WALKER- 1243 PM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE...GREENE...PICKENS... TUSCALOOSA AND WALKER COUNTIES UNTIL 115 PM CDT... AT 1242 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF JENA...OR 7 MILES SOUTH OF GORDO... MOVING NORTHEAST AT 60 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ELROD. ECHOLA. BROWNVILLE. MOORES BRIDGE. SAMANTHA. NEW LEXINGTON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, May 2, 2:42 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 242 PM CDT SUN MAY 2 2010 ALZ015-023-024-022015- JEFFERSON-TUSCALOOSA-WALKER- 242 PM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON...TUSCALOOSA AND WALKER COUNTIES UNTIL 315 PM CDT... AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MCFARLAND MALL...OR 9 MILES SOUTH OF TUSCALOOSA... MOVING NORTHEAST AT 60 MPH. WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... COTTONDALE. FLEETWOOD. BROOKWOOD. ABERNANT. BULL CITY. LITTLE SHOAL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, May 2, 5:00 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 500 PM CDT SUN MAY 2 2010 ALZ011-022245- MARION- 500 PM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 545 PM CDT... AT 457 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRVIEW TO NEW SALEM...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF RED BAY TO 12 MILES SOUTHEAST OF FULTON...MOVING NORTHEAST AT 60 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BYRD. WESTON. PEA RIDGE. PINEY GROVE. TESSNER. BEAR CREEK. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR NORTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:47 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 3 days |
| May 2, 3:32 AM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 21 hr |
| May 2, 5:20 PM CDT | Tornado Warning | BMX | Marion | 10 min |
| May 2, 6:07 PM CDT | Areal Flood Advisory | BMX | Marion | 3 hr |
Nearby
Tornado Warnings in Alabama, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.